Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 7, NWS San Diego, CA

December 6, 20184 counties in California

NWS San Diego, CA issued this flash flood watch at Dec 6, 2018, 9:11 AM PST for 4 counties in California. It took effect at Dec 6, 2018, 10:00 AM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2018, 9:11 AM PST (17:11 UTC)
In effect from
Dec 6, 2018, 10:00 AM PST
Expired
Dec 7, 2018, 12:00 AM PST
In force
14 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 17:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WGUS66 KSGX 061711
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
911 AM PST Thu Dec 6 2018

CAZ057-554-070800-
/O.NEW.KSGX.FF.A.0007.181206T1800Z-181207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Irvine,
Orange, Fullerton, and Mission Viejo
911 AM PST Thu Dec 6 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING FOR THE HOLY
FIRE AND CANYON COMPLEX BURN SCARS...

The National Weather Service in San Diego has issued a

* Flash Flood Watch for a portion of southwest California...
  including the following...Orange County Inland Areas and Santa
  Ana Mountains and Foothills, including the portions in the western
  Inland Empire of Riverside County.
 
* Through this evening.

* A Pacific storm will bring periods of heavy rain showers to
  Southern California through this evening. Rainfall rates of 1/2
  inch in an hour will be likely. This could lead to mud and 
  debris flows in and below the recent burn scars. The period of 
  greatest concern will be from late this morning through late 
  this evening. Additional rainfall totals could range from 1 to 2
  inches by midnight.

* There is the potential for mud slides and debris flows at 
  recent burn scar locations. This includes the Holy Fire and 
  Canyon 1 and 2 Fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall could cause debris flows in recent burn areas 
according to rainfall thresholds provided by the USGS. Debris 
flows are extremely dangerous and happen suddenly often with 
little time to act. It may even not be raining at your location to
be impacted by a debris flow.

You should monitor the latest forecasts. Heed any advice given from
local authorities.

&&

$$
2 follow-up statements
124 
WGUS66 KSGX 062127
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
127 PM PST Thu Dec 6 2018

CAZ043-048-050-055-056-058-060>062-065-552-070800-
/O.EXA.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-San Diego County Mountains-
Apple and Lucerne Valleys-Coachella Valley-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Orange County Coastal Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Riverside, San Bernardino,
Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, 
Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, 
Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, 
Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, Desert Hot Springs, Huntington Beach, Costa Mesa, 
Newport Beach, Laguna Beach, and San Clemente
127 PM PST Thu Dec 6 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

The National Weather Service in San Diego has expanded the

* Flash Flood Watch to include all of southwestern 
  California...including Orange, San Diego, Western Riverside, and
  Southwestern San Bernardino Counties. 

* until midnight PST tonight

* A Pacific storm will bring widespread heavy showers to the area
  through this evening. Rainfall rates up to 1 inch per hour will
  be likely with the heaviest activity. This could lead to flash
  flooding in poor drainage and urbanized areas and mud and debris
  flows in and below recent burn scars. Additional rainfall totals
  of 1 to 2 inches with rain tapering off after midnight.
 
* There is the potential for mud slides and debris flows at recent
  wildfire burn scars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous.

Heavy rainfall could cause debris flows in recent burn areas
according to rainfall thresholds provided by the USGS. Debris
flows are extremely dangerous and happen suddenly often with
little time to act. You should monitor the latest forecasts. 
Heed any advice given from local authorities.

&&

$$

CAZ057-554-070800-
/O.CON.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Ana Mountains and Foothills-Orange County Inland Areas-
Including the cities of Santa Ana, Anaheim, Garden Grove, Irvine,
Orange, Fullerton, and Mission Viejo
127 PM PST Thu Dec 6 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PST
TONIGHT...

The Flash Flood Watch continues for

* The Holy and Canyon 1 and 2 Wildfire burn scars in Orange 
  County Inland Areas and the Santa Ana Mountains and Foothills.
 
* until midnight PST tonight

* A Pacific storm will bring widespread heavy showers to the area
  through this evening. Rainfall rates up to 1 inch per hour will
  be likely with the heaviest activity. This could lead to mud and
  debris flows in and below the recent burn scars as well as flash
  flooding in poor drainage areas. Additional rainfall totals of 1
  to 2 inches with rain tapering off after midnight.
 
* There is a high potential for mud slides and debris flows at 
  recent burn scar locations including the Holy Fire and Canyon 1 
  and 2 Fires. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall could cause debris flows in recent burn areas
according to rainfall thresholds provided by the USGS. Debris
flows are extremely dangerous and happen suddenly often with
little time to act. It may even not be raining at your location
to be impacted by a debris flow.

You should monitor the latest forecasts. Heed any advice given
from local authorities.

&&

$$

JMB
535 
WGUS66 KSGX 070748
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE San Diego CA
1148 PM PST Thu Dec 6 2018

CAZ043-048-050-055>058-060>062-065-552-554-070900-
/O.EXP.KSGX.FF.A.0007.000000T0000Z-181207T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-San Bernardino County Mountains-
Riverside County Mountains-Santa Ana Mountains and Foothills-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Oceanside, Vista, Carlsbad, Encinitas, 
Chula Vista, National City, San Diego, Riverside, San Bernardino,
Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, 
Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, 
Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, 
Pine Valley, Victorville, Hesperia, Apple Valley, Lucerne Valley,
Indio, Palm Springs, Cathedral City, Palm Desert, 
Palm Desert Country, La Quinta, Coachella, Borrego Springs, 
Banning, Desert Hot Springs, Huntington Beach, Costa Mesa, 
Newport Beach, Laguna Beach, San Clemente, Santa Ana, Anaheim, 
Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo
1148 PM PST Thu Dec 6 2018

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT PST TONIGHT...

The Flash Flood Watch for Southwest California will expire at 
midnight PST tonight. The threat of flash flooding has ended.

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 6, 3:36 AM PST, 5 hours 35 minutes earlier.

Area forecast discussion, Dec 6, 3:36 AM PST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
336 AM PST Thu Dec 6 2018

.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of showers into tonight with a slight chance of thunderstorms
near the coast, ending by Friday morning. Then dry with a warming
trend trough the weekend with high pressure aloft and with weak
offshore flow bringing locally gusty northeast winds near the
coastal mountain slopes. A low pressure system from the northwest
will bring cooling and chance for showers on Tuesday, followed by
dry weather with a warming trend for Wednesday and Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A low pressure system centered southwest of Point Conception will
continue to move slowly eastward, moving across far southern
California tonight and into Arizona on Friday.

Scattered, mostly light showers have continued overnight with
most rainfall between midnight and 3 AM of one tenth inch or
less, except for isolated amounts to around one half inch in the
San Gabriel Mountains. There have been some lightning strikes the
past hour near the center of the upper low to the southwest of
Point Conception.

Periods of showers will continue across southwestern California
into this evening, decreasing late tonight and ending by Friday
morning. During the late morning through early evening, there is
also a slight change of thunderstorms, mainly across the coastal
waters into adjacent coastal areas.

With the low pressure still to the west, there have been east to
southeast winds overnight with gusts to around 25 mph below the
Banning Pass, and to around 35 mph in the valleys of southern San
Diego County. These winds will continue today into early evening.

Most of the showers are expected to end by about daybreak on
Friday. High pressure aloft will move across the West Coast for
the weekend bringing dry weather with a warming trend for Friday
through the weekend. There will also be weak offshore flow for the
weekend with locally gusty northeast winds near the coastal slopes
of the mountains.

Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooling , gusty west to northwest winds, and
small chances for mostly light precipitation.

Then dry with a warming trend for Wednesday and Thursday with a
period of weak offshore flow possible around Wednesday.

&&

.AVIATION...
061000Z...Occasional -SHRA today, with most CIGs 4000-6000 feet MSL,
only locally below 3000 feet. Reduced VIS 3-5 miles in heavier
showers. A slight chance of TS mainly near coast. Intermittent
terrain obscurations in areas of the mountains in clouds/fog/precip.
East and southeast winds 15-25 kt with gusts around 30 kt will
continue mainly in coastal foothills. Showers and clouds to decrease
late tonight and early Friday.

&&

.MARINE...
Southeast winds 20-25 kt with hazardous boating conditions will
gradually subside this morning. There is a small chance of
thunderstorms today. Any thunderstorm could produce lightning and
gusty, erratic winds briefly. No hazardous marine weather is
expected tonight through Monday.

&&

.BEACHES...
There is a slight chance of thunderstorms producing lightning today.
A building long-period swell late today through Friday will bring
surf as high as 6 feet tonight into Saturday, particularly to
southern San Diego County. Strong rip currents are likely. For
details, check the Surf Zone Forecast.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory until 10 PM PST this evening for San
     Bernardino County Mountains.

PZ...Small Craft Advisory until 8 AM PST early this morning for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

In the hours before

Local storm report, Dec 6, 6:50 AM PST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
650 AM PST THU DEC 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            3 SSE DEL MAR           32.92N 117.23W
12/05/2018                   SAN DIEGO          CA   BROADCAST MEDIA

            FLOODING IN SORRENTO VALLEY CAUSED ROAD
            CLOSURE ON CARMEL VALLEY ROAD.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 9:29 AM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 10:10 AM PSTWinter Storm WarningSGXSan Bernardino14 hr
Dec 6, 11:19 AM PSTFlash Flood WarningSGXOrange3 hr
Dec 6, 12:29 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino3 hr
Dec 6, 1:05 PM PSTFlash Flood WarningSGXOrange, Riverside3 hr
Dec 6, 2:08 PM PSTFlash Flood WarningSGXSan Bernardino3 hr
Dec 6, 3:17 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego3 hr
Dec 6, 3:58 PM PSTFlash Flood WarningSGXRiverside, San Bernardino2 hr

Nearby

Flash Flood Watches in California, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.